Format

Send to

Choose Destination
Cancer. 1990 May 15;65(10):2237-42.

Exacerbation of symptoms of autoimmune disease in patients receiving alpha-interferon therapy.

Author information

1
Division of Cancer Treatment, National Cancer Institute-Frederick Cancer Research Facility, Maryland 21701.

Abstract

The occurrence of autoimmune disease in patients receiving alpha-interferon (alpha-IFN) therapy has been reported in several studies; these include autoimmune thyroiditis, thrombocytopenia, anemia, exacerbation of psoriasis, and the occurrence of sarcoidosis. The primary mechanism presumably is the emergence of autoantibodies to various structural proteins or receptors. Two studies have recently shown that a significant percentage of patients treated with recombinant alpha-interferon (r alpha-IFN) do form autoantibodies. The authors report six additional cases of development or exacerbation of autoimmune phenomena in patients receiving alpha-IFN therapy. Five of these patients developed symmetric polyarthropathies and the sixth had thyroiditis. The presence of a history of underlying autoimmune disease or baseline serologic abnormalities in five of these patients, including the patient who developed thyroiditis, suggests that alpha-IFN treatment can lead to the exacerbation of an underlying subclinical autoimmune process.

Supplemental Content

Loading ...
Support Center